Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Midland/Odessa, TX

August 16, 2022Culberson County, Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2022, 10:02 PM CDT for Culberson County, Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 10:02 PM CDT (03:02 UTC)
Expired
Aug 17, 2022, 1:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Culberson County, TX, Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS54 KMAF 170302
FFWMAF
TXC109-243-389-170600-
/O.NEW.KMAF.FF.W.0039.220817T0302Z-220817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1002 PM CDT Tue Aug 16 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Culberson County in southwestern Texas...
  Northeastern Jeff Davis County in southwestern Texas...
  Southwestern Reeves County in southwestern Texas...

* Until 100 AM CDT /midnight MDT/.

* At 1002 PM CDT /902 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1 and 3 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area with locally higher amounts 
  possible. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kent, Balmorhea, Balmorhea State Park, Balmorhea Lake, Saragosa, 
  Toyahvale and Buffalo Trail Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3140 10449 3138 10387 3092 10357 3077 10389
      3086 10427

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:26 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 6:26 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Tue Aug 16 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 331 PM CDT Tue Aug 16 2022

An upper low that came off the Gulf and moved across S TX has
brought rain to parts of W TX.  Based on WV at 18z the low was
located over and just south of the Big Bend NP.  This low should
slowly drift NW the rest of the afternoon and overnight to near ELP
by morning.  The low should weaken as it drifts west Wednesday
leaving the region between an upper ridge over the western states
and a broad trough over the eastern half of the area.

Temperatures running cool today due to rain and clouds, should be
warmer Wednesday at least across the east as the rain moves west.
Expect highs east of the Pecos River to make it back into 90s. May
see a weak front move down into the area late Wednesday night. Lows
in the 60s and 70s.

The greatest rainfall reported as of this morning was 6.23 inches at
Dryden airport in Terrell County and they received a little more
this afternoon.  Model qpf indicates moderate rainfall will continue
across the western counties this evening so will extend the Flash
Flood Watch through tonight.  May can drop some of the eastern
counties from the watch this evening but as of early afternoon still
raining in Pecos and Terrell. Have also added the Guadalupe
Mountains of NM to the watch.  Highs pops Wednesday will be over the
western counties from Culberson down to Presidio County.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 331 PM CDT Tue Aug 16 2022

Medium to long range models continue to indicate longwave troughing
across the eastern tier of the U.S. later this week through this
weekend which will place our region in N-NW flow aloft. This
pattern will open the door for a cold front to enter our region
sometime Thursday morning. How far south the front advances will
determine how hot temperatures will get Thursday afternoon. For
now it looks like the front will reach as far south as the Pecos
River valley and stall early Thursday. This will keep high
temperatures mainly in the 80s across the Permian Basin. Rain
chances will also increase along and north of the boundary.
Hopefully the Permian Basin can pick up some much needed rainfall
on Thursday into early Friday. From Friday into this weekend,
temperatures will steadily increase as southerly sfc flow returns.
Rain chances are expected continue, especially west of the Pecos
River where the axis of greatest instability will reside. By early
next week, another cold front is expected to arrive either Monday
or Tuesday, providing cooler than average temperatures and
increasing rain chances across much of the area. The dog days of
summer may finally be over!

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Tue Aug 16 2022

A challenging forecast this period, as scattered showers and
isolated thunderstorms continue to impact the region. Expect
convection to continue moving to the W/NW, thus impacts att all
but CNM are expected to be confined to the first few hours of the
forecast period. Periodic showers and thunderstorms are possible
overnight, particularly at CNM, thus have maintained VCSH mention
and will amend as needed for TS. CNM is also most likely to see
MVFR ceilings, with VFR conditions otherwise prevailing outside of
storms/heavy rain. Winds will generally be E/SE, but will be
somewhat variable due to outflow boundaries and storm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  95  71  90 /  10  10  30  40
Carlsbad                 68  87  67  90 /  50  30  30  30
Dryden                   72  88  71  92 /  30  20  10  20
Fort Stockton            70  90  67  91 /  30  20  10  30
Guadalupe Pass           64  77  64  81 /  70  60  40  40
Hobbs                    67  92  67  87 /  20  30  40  50
Marfa                    62  82  59  84 /  70  70  40  50
Midland Intl Airport     71  94  71  89 /  10  10  30  40
Odessa                   72  93  72  89 /  10  20  20  40
Wink                     71  93  70  90 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday morning for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
     Reeves County Plains-Terrell-Van Horn and Highway 54
     Corridor.

     Flash Flood Watch through Wednesday morning for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
     Reeves County Plains-Terrell-Van Horn and Highway 54
     Corridor.

NM...Flood Watch through Wednesday morning for Guadalupe Mountains of
     Eddy County.

     Flash Flood Watch through Wednesday morning for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...72
LONG TERM....24
AVIATION...84
Hazardous weather outlook, Aug 16, 3:25 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
325 PM CDT Tue Aug 16 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-172030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
325 PM CDT Tue Aug 16 2022 /225 PM MDT Tue Aug 16 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Flash Flood Watch remains in effect tonight for portions of West
Texas along and south of the Pecos River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flash Flood Watch is now in effect through Wednesday morning for
portions of West Texas along and south of the Pecos River.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves6 hr
Aug 17, 4:15 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 17, 4:27 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Aug 17, 4:49 PM CDTFlash Flood WarningMAFCulberson5 hr
Aug 17, 4:51 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Aug 17, 5:59 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Aug 17, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Aug 17, 6:39 PM CDTFlash Flood WarningMAFBrewster5 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.